Best Life posted "If You Notice This on Your Skin After Taking Tylenol, Call Your Doctor" and features Visha Skincare founder, Dr. Purvisha Patel's expert commentary on acetaminophen, an active ingredient that is very well tolerated in most people but has a chance to cause an allergic reaction in rare circumstances.
THIS COULD BE A SIGN THAT YOUR BODY IS NOT REACTING WELL TO THE MEDICATION.
Tylenol is many people's go-to over-the-counter (OTC) medication for pain relief and reducing a fever. But despite its popularity and effectiveness, it's not necessarily a medication everyone should use. In fact, if you notice something particular on your skin after taking Tylenol, you should stop taking it immediately and talk to your doctor. Read on to find out what you need to look out for, and for more important warnings, If You're Taking Tylenol With This, Your Liver Is in Danger, Experts Say.
If you have a rash or redness on your skin, you could be having an allergic reaction to Tylenol.
Tylenol is very well tolerated in most people, but if you notice a rash or redness on your skin after taking this OTC pain reliever, you could be having an allergic reaction. According to Purvisha Patel, MD, a board-certified dermatologist and founder of Visha Skincare, people can experience an allergic reaction due to an immune response to the active ingredient in Tylenol: acetaminophen. However, she notes that this allergic reaction is rare.
Jenna Liphart Rhoads, PhD, a registered nurse and medical educator for Nurse Together, says a rash caused by Tylenol may occur anywhere on the body, but "most allergic rashes are located on the central portion of the body," like the stomach, chest, or back. "If the rash is not accompanied by any other side effects, then the person should discontinue taking Tylenol and call their primary care provider," Rhoads says. And for more medication news, The FDA Released a New Warning About This OTC Pain Reliever.
You may need emergency medical care if you experience other symptoms.
Your allergic reaction could get more severe, so you need to watch out for any further symptoms. Rhoads says that if you experience a rash accompanied by difficulty breathing or swallowing, or swollen eyes, lips, throat, or tongue, then you should seek emergency care immediately. Leann Poston, MD, a licensed physician and medical advisor for Invigor Medical, says a severe allergic reaction can have dire consequences. "A severe allergic reaction can cause airway swelling that makes it difficult to get enough air into your lungs," she warns. "If you take prompt action, an allergic reaction can be treated very successfully." And for more useful information delivered straight to your inbox, sign up for our daily newsletter.